5-Fluorouracil, Folinic acid (De Gramond)
Your doctor has explained that you have colorectal cancer and has recommended treatment with chemotherapy consisting of two drugs called 5 Fluorouracil (5FU) & Folinic acid. The 5FU is given as a bolus then an infusion over 22 hours on day 2 and 3. The cycle is repeated every 14 days.
Before each course of chemotherapy you will see a doctor and have a blood test. If your blood count is low then chemotherapy may be delayed a few days. The side-effects described below will not affect everyone and occasionally people have rare side-effects which are not expected or mentioned on this sheet. If in doubt ask!Side effects
Nausea & sickness; Despite the anti-sickness medication given with your chemotherapy and for a few days afterwards, some nausea may occur. This is usually associated with reduced appetite and in some cases vomiting. If marked you should contact the cancer unit for help as its important you do not get dehydrated. Some cancer units prescribe anti-sickness suppository to take home and should be used if sickness occurs. In general, anti-sickness tablets should be taken regularly and are usually successful, but if you do have problems, different tablets can be prescribed for the next cycle. Some self help tips may also be useful.If your blood counts falls you may experience the following:
White Blood Cells (WBC) Shivering or shaking attacks of fever (flu like symptoms). If you feel hot or unwell check your temperature. A raised temperature indicates you have an infection which could be life threatening. A normal temperature is between 36oC and 37.2oC. If it is 38°C (100F) telephone the Hospital or cancer unit immediately and they will advise you. Do not take Paracetamol or Aspirin as this will bring your temperature down and mask the signs of infection. This is most likely to happen in the middle week (7-14 days) between cycles.
Haemoglobin (Hb) Tiredness, lethargy, breathlessness, dizziness (particularly on standing) and pale facial colour. Occasionally patients require a blood transfusion at some point during the whole course.
If you notice any bleeding, i.e. nose
bleeds, unexplained bleeding, bruising or persistent headaches contact the
Other advice on paracetamol; As mentioned above, if you have a temperature and feel unwell you may have an infection and may need treatment in hospital, we advise not to take paracetamol in this situation as it may mask your temperature, give false reassurance and delay you presenting to hospital for treatment. Taking paracetamol can otherwise be used with discretion. If for example you have a headache or a mild pain but otherwise feel well and your temperature is normal paracetamol can be used provided you check your temperature before each dose and allow a full six hours before each administration.
Contact to chicken pox; If you can't remember whether you've had Chicken Pox as a child and you come in contact with a person who as it or shingles you should contact your oncology team. They will arrange a blood test to find out if you are immune to chicken pox (the varcella virus). If not a series of injections can be administered to offer you temporary immunity.Fatigue All chemotherapy can cause fatigue. As your treatment progresses you will experience this. You may find that gentle exercise such as a short walk each day (if you are not working) may help. Fatigue and malaise may last up to 2-3 months (or longer) after the end of chemotherapy.
Weight gain; Over the entire course of chemotherapy many patients complain of weight gain. This is caused by a combination of the steroids increasing the appetite, the fatigue causing lack of mobility and the mild nausea often encouraging to nibble rather than eating correct meals - In order to prevent this we recommend regular light exercise and be aware of your calorie intake.
Weight loss may also be experienced by some patients during their course of chemotherapy particularly if there is more advances disease or other medical problems, in these cases dietary advice should be sought.
Sore mouth; You may have a sore mouth after chemotherapy and it is important that you maintain good oral hygiene. A soft, baby toothbrush may help and you may be given a mouthwash. If you develop mouth ulcers you should contact your clinic and they can prescribe special mouthwashes to help.
Hair loss; This chemotherapy does not usually cause hair loss but may cause temporary hair thinning which will recover after treatment. Only rarely does patient need a wig.
Diarrhoea; This chemotherapy can cause diarrhoea, which can be easily controlled with medicine, but you should inform your doctor if it is severe or continues. It is important to drink plenty of fluids if you do get diarrhoea. If you have any alteration in bowel pattern tell your doctor.
Fertility may be affected by chemotherapy, in both men and women. It is important to discuss fertility with your doctor before starting treatment. For pre-menopausal women, chemotherapy may affect your periods. They may become heavier, lighter or may stop. In some women this may be permanent, causing menopausal symptoms. You should not become pregnant during chemotherapy, as it will damage a growing baby. You should still take contraceptive precautions even if your periods have stopped, as you could still become pregnant. Men must also use a barrier contraceptive whilst receiving chemotherapy as sperm is damaged by chemotherapy.
Constipation: Some patients experience constipation which may be due to the anti-sickness tablets. You should drink plenty of fluids, eat a high fibre diet and take gentle exercise. If this is severe you should contact your clinic or GP.
Steroids; This chemotherapy is given with steroids (e.g. Dexamethasone) to help prevent sickness. Steroids have some side effects, including fluid retention, weight gain, wakefulness and sometimes agitation. If you suffer from indigestion you may be given tablets to prevent this. If patients are prone to "spots" or acne this can be made worse. Likewise they can temporarily upset diabetes or high blood pressure.
Foot Syndrome; The
palms of your hands or the soles of your feet may become red, swollen and sore. If severe, the skin will become flaky and your nails may become
brittle and damaged. This is called
Palmer-Planter Syndrome or Hand Foot Syndrome. You may be given additional
medication by the doctor and/or rested from the Capecitabine for a while to
allow your skin to recover.
You may find your eyes
become gritty, more sensitive to light and may start "watering".
If this occurs your clinic may prescribe you some eye drops.
Your veins Three types of damage can occur, listed in order of seriousness:
Increase risk of blood clots - during chemotherapy there is an increased risk of blood clots, most commonly in the legs (deep vein thrombosis) or more seriously to the lungs (pulmonary embolus). If you get unexplained swelling and discomfort in the calf report this to the oncology unit. Likewise if you start experiencing unexplained breathlessness, cough up any blood or have a pain in the chest particularly when you breath contact the clinic as soon as possible. To avoid clots its important to stay as active as possible and (exercise & chemotherapy) taking light walks two to three times a day and avoid sitting around for long periods of time. If you are required to sit (for example while receiving the chemotherapy drugs) try to move your legs and ankles regularly. Occasionally, if your doctor feels you are at high risk of developing clots you may be started on drugs to thin your blood during chemotherapy.
Sore eyes; The front of the eyes (cornea) can occasionally feel dry and sticky, especially first thing in the morning. This usually comes on later in the course and can cause some redness and discomfort. Eye drops such artificial tears can be bought over the counter or prescribed by your medical team.
Nails; The grow of the nails can be impaired by chemotherapy. The amount of damage can vary but in most case there will be some slight discolouration and indentation seen in ridges across the nail beds - a bit like the rings of a tree, each representing an individual chemotherapy cycle. Occasionally the damage can be more troublesome, causing pain and breakdown of the nail bed causing it to lift and separate, possibly even leading to a total loss of the nail. Eventually after chemotherapy has finished the nail will grow back normally.
Further general information Your doctors and specialist nurses are in an ideal position to give you relevant information on your disease and treatment as they know your individual circumstances. Cancerbackup has a help line (0808 800 1234) and a prize winning video available in English, Italian, Urdu, Bengali, Gujarati & Hindi explaining Radiotherapy & Chemotherapy. Cancernet.co.uk has over 500 pages describing cancer, its management, practical tips and tool which patients, their carers and their doctors have found helpful during the cancer journey.